Smooth global solutions for two-dimensional equations of electro-magneto-fluid dynamics

  • Shuichi Kawashima


The equations of an electrically conducting compressible fluid in electro-magneto-fluid dynamics are studied. It is proved that in a certain case of two-dimensional flow, the equations of the fluid become a symmetric hyperbolic-parabolic system in both of the viscous and non-viscous cases. Therefore, the initial value problem is well posed in the Sobolev spaces at least for short time interval. Furthermore, in the viscous case, the solution exists globally in time and tends to the constant state as time goes to infinity, provided the initial data are closed to the constant state. The proof is based on a technical energy method, which makes use of a quadratic function associated with the total energy of the fluid.

Key words

electro-magneto-fluid dynamics two-dimensional equations symmetric hyperbolic-parabolic type global existence energy method 


  1. [1]
    K. O. Friedrichs and P. D. Lax, Systems of conservation laws with a convex extension, Proc. Nat. Acad. Sci. U.S.A.,68 (1971), 1686–1688.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    I. Imai, General priciples of magneto-fluid dynamics, in “Magneto-Fluid Dynamics,” Suppl. Prog. Theor. Phys. No. 24 (ed. H. Yukawa), Chap. I, 1–34, RIFP Kyoto Univ., 1962.Google Scholar
  3. [3]
    T. Kato, The Cauchy problem for quasi-linear symmetric hyperbolic systems, Arch. Rational Mech. Anal.,58, 3 (1975), 181–205.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    S. Kawashima and M. Okada, Smooth global solutions for the one-dimensional equations in magnetohydrodynamics, Proc. Japan Acad. Ser. A,58 (1982), 384–387.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    L. D. Landau and E. M. Lifshitz, “Electrodynamics of Continuous Media”, Pergamon, New York, 1960.zbMATHGoogle Scholar
  6. [6]
    A. Matsumura, An energy method for the equations of motion of compressible viscous and heatconductive fluids, Univ. of Wisconsin-Madison, MRC Technical Summary Report, No. 2194, 1981.Google Scholar
  7. [7]
    A. I. Vol’pert and S. I. Hudjaev, On the Cauchy problem for composite systems of nonlinear differential equations. Math. USSR.-Sb.,16 (1972), 517–544.CrossRefGoogle Scholar

Copyright information

© JJAM Publishing Committee 1984

Authors and Affiliations

  • Shuichi Kawashima
    • 1
  1. 1.Department of MathematicsNara Women’s UniversityNaraJapan

Personalised recommendations